I admitted a new hospice patient about a month ago with metastatic colon cancer. She had just had surgery for colon cancer, and now has only 8 feet of bowel left. She has elected to not have further diagnostic studies or treatment. She's doing well post-operatively, but she is struggling with diarrhea. The only instructions the doctor has given her is to take immodium. Taking too much causes her to not have BM's completely. Taking too little causes intractable diarrhea. She is completely miserable! Any suggestions?
Aug 2, '12
Yikes, with 8 feet of colon it doesn't seem like there really is much to do. I wonder why they just give her a colostomy? What does your medical director suggest? Maybe u just need to play with doses and find a happy medium? Let me know how that works out!
Aug 3, '12
Is she using an opioid? Do any changes in her diet affect her stool consistency? Her stool may firm a bit as she gets further out post operatively and the inflammation at the surgical site(s) improves but the actual bowel adaptation may take up to a couple of years and is often not a realistic goal for a hospice patient.
Small frequent meals with good electrolyte replacement orally will help with dehydration issues. If the imodium is problematic, perhaps Lomotil would be a more successful alternative.
Aug 5, '12
if it's straight diarrhea, i'm wondering if only the ascending and beginning of transverse colon is remaining?
if so, that is all she'll produce (is diarrhea).
you might want to experiment with fiber products, to add bulk to her stool.
just make sure she remains hydrated.
Must Read Topics